Skip to main content

On stability zones for discrete-time periodic linear Hamiltonian systems

Abstract

The main purpose of the paper is to give discrete time counterpart for some strong (robust) stability results concerning periodic linear Hamiltonian systems. In the continuous-time version, these results go back to Liapunov and Žukovskii; their deep generalizations are due to Kreĭn, Gel'fand, and Jakubovič and obtaining the discrete version is not an easy task since not all results migrate mutatis-mutandis from continuous time to discrete time, that is, from ordinary differential to difference equations. Throughout the paper, the theory of the stability zones is performed for scalar (2nd-order) canonical systems. Using the characteristic function, the study of the stability zones is made in connection with the characteristic numbers of the periodic and skew-periodic boundary value problems for the canonical system. The multiplier motion ("traffic") on the unit circle of the complex plane is analyzed and, in the same context, the Liapunov estimate for the central zone is given in the discrete-time case.

[123456789101112131415161718192021222324252627123456789101112131415161718192021222324252627]

References

  1. 1.

    Ahlbrandt CD, Peterson AC: Discrete Hamiltonian Systems. Difference Equations, Continued Fractions, and Riccati Equations, Kluwer Texts in the Mathematical Sciences. Volume 16. Kluwer Academic Publishers, Dordrecht; 1996:xiv+374.

    Google Scholar 

  2. 2.

    Bohner M: Linear Hamiltonian difference systems: disconjugacy and Jacobi-type conditions. Journal of Mathematical Analysis and Applications 1996,199(3):804–826. 10.1006/jmaa.1996.0177

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Bohner M, Došlý O: Disconjugacy and transformations for symplectic systems. The Rocky Mountain Journal of Mathematics 1997,27(3):707–743. 10.1216/rmjm/1181071889

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Bohner M, Došlý O, Kratz W: An oscillation theorem for discrete eigenvalue problems. The Rocky Mountain Journal of Mathematics 2003,33(4):1233–1260. 10.1216/rmjm/1181075460

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Eastham MSP: The Spectral Theory of Periodic Differential Equations, Texts in Mathematics. Scottish Academic Press, Edinburgh; 1973:X,130.

    Google Scholar 

  6. 6.

    Ekeland I: Convexity Methods in Hamiltonian Mechanics, Ergebnisse der Mathematik und ihrer Grenzgebiete (3). Volume 19. Springer, Berlin; 1990:x+247.

    Google Scholar 

  7. 7.

    Erbe LH, Yan PX: Disconjugacy for linear Hamiltonian difference systems. Journal of Mathematical Analysis and Applications 1992,167(2):355–367. 10.1016/0022-247X(92)90212-V

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Erbe LH, Yan PX: Qualitative properties of Hamiltonian difference systems. Journal of Mathematical Analysis and Applications 1992,171(2):334–345. 10.1016/0022-247X(92)90347-G

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Erbe LH, Yan PX: Oscillation criteria for Hamiltonian matrix difference systems. Proceedings of the American Mathematical Society 1993,119(2):525–533. 10.1090/S0002-9939-1993-1172949-2

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Erbe LH, Yan PX: On the discrete Riccati equation and its applications to discrete Hamiltonian systems. The Rocky Mountain Journal of Mathematics 1995,25(1):167–178. 10.1216/rmjm/1181072275

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Gel'fand IM, Lidskiĭ VB: On the structure of the regions of stability of linear canonical systems of differential equations with periodic coefficients. Uspekhi Matematicheskikh Nauk 1955,10(1(63)):3–40. (English version AMS Translations 8(2), 143–181, 1958)

    MathSciNet  Google Scholar 

  12. 12.

    Halanay A: An optimization problem for discrete-time systems. Probleme de Automatizare 1963, V: 103–109.

    Google Scholar 

  13. 13.

    Halanay A, Ionescu V: Time-Varying Discrete Linear Systems, Operator Theory: Advances and Applications. Volume 68. Birkhäuser Verlag, Basel; 1994:viii+228.

    Google Scholar 

  14. 14.

    Halanay A, Răsvan Vl: Stability and boundary value problems for discrete-time linear Hamiltonian systems. Dynamic Systems and Applications 1999,8(3–4):439–459. (Special Issue on "Discrete and Continuous Hamiltonian Systems," R. P. Agarwal and M. Bohner, eds.)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Halanay A, Răsvan Vl: Oscillations in systems with periodic coefficients and sector-restricted nonlinearities. In Differential Operators and Related Topics, Vol. I (Odessa, 1997), Oper. Theory Adv. Appl.. Volume 117. Birkhäuser, Basel; 2000:141–154.

    Google Scholar 

  16. 16.

    Hartman P: Difference equations: disconjugacy, principal solutions, Green's functions, complete monotonicity. Transactions of the American Mathematical Society 1978, 246: 1–30.

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Kratz W: Quadratic Functionals in Variational Analysis and Control Theory, Mathematical Topics. Volume 6. Akademie Verlag, Berlin; 1995:293.

    Google Scholar 

  18. 18.

    Kreĭn MG: On criteria of stable boundedness of solutions of periodic canonical systems. Prikladnaja Matematika i Mehanika 1955, 19: 641–680. (English version AMS Translations 120(2), 71–110, 1983)

    MathSciNet  Google Scholar 

  19. 19.

    Kreĭn MG: The basic propositions of the theory of λ -zones of stability of a canonical system of linear differential equations with periodic coefficients. In In Memory of Aleksandr Aleksandrovič Andronov. Izdat. Akad. Nauk SSSR, Moscow; 1955:413–498. (English version AMS Translations 120(2), 1–70, 1983)

    Google Scholar 

  20. 20.

    Kreĭn MG, Jakubovič VA: Hamiltonian systems of linear differential equations with periodic coefficents. In Analytic Methods in the Theory of Non-Linear Vibrations (Proc. Internat. Sympos. Non-Linear Vibrations, Vol. I, 1961). Izdat. Akad. Nauk Ukrain. SSR, Kiev; 1963:277–305. (English version AMS Translations 120(2), 139–168, 1983)

    Google Scholar 

  21. 21.

    Liapunov AM: Sur une équation différentielle linéaire du second ordre. Comptes Rendus Mathématique Académie des Sciences paris 1899, 128: 910–913.

    MATH  Google Scholar 

  22. 22.

    Liapunov AM: Sur une équation transcendente et les équations différentielles linéaires du second ordre à coefficients périodiques. Comptes Rendus Mathématique Académie des Sciences paris 1899, 128: 1085–1088.

    Google Scholar 

  23. 23.

    Răsvan Vl: Stability zones for discrete time Hamiltonian systems. Archivum Mathematicum (Brno) 2000, 36: 563–573. CDDE 2000 Proceedings (Brno)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Răsvan Vl: Krein-type results for λ -zones of stability in the discrete-time case for 2nd order Hamiltonian systems. In Colloquium on Differential and Difference Equations, CDDE 2002 (Brno), Folia Fac. Sci. Natur. Univ. Masaryk. Brun. Math.. Volume 13. Masaryk University, Brno; 2003:223–234.

    Google Scholar 

  25. 25.

    Tou JT: Optiumum Design of Digital Control Systems. Academic Press, New York; 1963:xi+186.

    Google Scholar 

  26. 26.

    Yakubovich VA, Staržinskii VM: Linear Differential Equations with Periodic Coefficients. Nauka Publ. House, Moscow; 1972. (English version by J. Wiley, 1975)

    Google Scholar 

  27. 27.

    Žukovskii NE: Conditions for the finiteness of integrals of the equation d2y / dx2 + py = 0. Matematicheskiĭ Sbornik 1891/1893, 16: 582–591.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Vladimir Răsvan.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Răsvan, V. On stability zones for discrete-time periodic linear Hamiltonian systems. Adv Differ Equ 2006, 080757 (2006). https://doi.org/10.1155/ADE/2006/80757

Download citation

Keywords

  • Characteristic Function
  • Functional Equation
  • Discrete Time
  • Complex Plane
  • Difference Equation